Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 76, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 25, 2011, 5:05 AM CDT for Chautauqua County, Cowley County, Elk County, Kansas. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 25, 2011, 5:05 AM CDT (10:05 UTC)
- Expired
- Apr 25, 2011, 5:30 AM CDT
- In force
- 25 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Chautauqua County, KS, Cowley County, KS, Elk County, KS
The radar
The Wichita radar (KICT), 90 km from the middle of the area, began a volume at 10:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 25, 5:19 AM CDT | HAIL 0.75 | Cambridge, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 10.1 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 598 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 280 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
170
WUUS53 KICT 251005
SVRICT
KSC019-035-049-251030-
/O.NEW.KICT.SV.W.0076.110425T1005Z-110425T1030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
505 AM CDT MON APR 25 2011
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN CHAUTAUQUA COUNTY IN SOUTHEAST KANSAS...
EASTERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS...
SOUTHWESTERN ELK COUNTY IN SOUTHEAST KANSAS...
* UNTIL 530 AM CDT
* AT 501 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR DEXTER...OR 11 MILES WEST OF CEDAR VALE...AND MOVING
NORTHEAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
GRENOLA AND CAMBRIDGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3715 9684 3747 9661 3747 9651 3730 9627
3699 9651 3699 9652
TIME...MOT...LOC 1005Z 213DEG 28KT 3719 9667
WIND...HAIL 60MPH 1.00IN
$$
BILLINGS2 follow-up statements
135
WWUS53 KICT 251018
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
518 AM CDT MON APR 25 2011
KSC019-035-049-251030-
/O.CON.KICT.SV.W.0076.000000T0000Z-110425T1030Z/
CHAUTAUQUA KS-ELK KS-COWLEY KS-
518 AM CDT MON APR 25 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
COWLEY...SOUTHWESTERN ELK AND WESTERN CHAUTAUQUA COUNTIES UNTIL 530
AM CDT...
AT 518 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 9 MILES EAST OF BURDEN...OR 13 MILES NORTHWEST OF
CEDAR VALE...MOVING NORTHEAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
GRENOLA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3715 9684 3747 9661 3747 9651 3730 9627
3699 9651 3699 9652
TIME...MOT...LOC 1019Z 213DEG 28KT 3728 9659
WIND...HAIL <50MPH 1.00IN
$$
BILLINGS487
WWUS53 KICT 251029
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
529 AM CDT MON APR 25 2011
KSC019-035-049-251039-
/O.EXP.KICT.SV.W.0076.000000T0000Z-110425T1030Z/
CHAUTAUQUA KS-ELK KS-COWLEY KS-
529 AM CDT MON APR 25 2011
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN COWLEY...SOUTHWESTERN
ELK AND WESTERN CHAUTAUQUA COUNTIES WILL EXPIRE AT 530 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
LAT...LON 3715 9684 3747 9661 3747 9651 3730 9627
3699 9651 3699 9652
TIME...MOT...LOC 1029Z 213DEG 28KT 3735 9654
$$
BILLINGSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 2:52 AM CDT, 2 hours 13 minutes earlier.
Area forecast discussion, Apr 25, 2:52 AM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 252 AM CDT MON APR 25 2011 .DISCUSSION... MAIN FORECAST CONCERNS: SHOWER/THUNDERSTORM CHANCES TODAY INTO WEDNESDAY. TODAY-TONIGHT: STRONG SHORTWAVE TROF/PV ANOMALY OVER THE CENTRAL ROCKIES EARLY THIS MORNING...WILL EJECT OUT ACROSS THE CENTRAL PLAINS TODAY...BECOMING NEGATIVELY-TILTED AS IT REACHES THE MID-UPPER MISSISSIPPI VALLEY LATER TONIGHT. SURFACE LOW EXPECTED TO MOVE FROM SOUTHWEST OK TO CENTRAL MO BY THIS EVENING. FAR SOUTHEAST KS WILL BECOME IN THE WARM SECTOR FROM LATE THIS MORNING TIL ABOUT 00Z THIS EVENING. SCATTERED SHOWERS/ISOLATED THUNDER LOOK TO AFFECT CENTRAL/SOUTH CENTRAL KS TODAY AS THE UPPER TROF LIFTS ACROSS. HIGHEST THUNDERSTORM CHANCES WILL TARGET SOUTHEASTERN KS IN AREA OF BETTER UPPER LEVEL DIFFLUENCE AND NEAR THE SURFACE FRONT. ANY SURFACE-BASED SEVERE THREAT (~17Z-00Z) WOULD BE IN EXTREME SERN KS (JUST A FEW COUNTIES)...HOWEVER THE BRUNT OF THE SIGNIFICANT SEVERE WEATHER LOOKS TO OCCUR JUST TO THE EAST/SOUTHEAST OF THAT AREA. STRATUS HOLDING IN TODAY INTO AT LEAST THIS EVENING...WILL HOLD HIGHS BELOW NORMAL IN CENTRAL KS...WITH THE FAR SOUTHEAST KS COUNTIES GETTING TO AROUND NORMAL AS THEY WARM SECTOR TEMPORARILY. PRECIPITATION CHANCES WILL DIMINISH RAPIDLY FROM WEST TO EAST ACROSS THE AREA TONIGHT BEHIND THE STORM SYSTEM. TUESDAY-WEDNESDAY: A MEAN UPPER TROF WILL REMAIN OVER THE PLAINS WITH ANOTHER SHORTWAVE TROF PROGGED TO DEEPEN SOME AS IT MOVES OUT OF THE ROCKIES ACROSS THE CENTRAL/SOUTHERN PLAINS LATER TUESDAY INTO WEDNESDAY. INSTABILITY LOOKS MORE LIMITED WITH THIS WAVE WITH THE SURFACE FRONT WELL TO OUR SOUTH. RELATIVELY HIGHER CHANCE FOR LIGHT RAIN SHOWERS/ISOLATED THUNDER WILL BE IN OUR SOUTHWEST HALF. SLIGHTLY COOLER THAN NORMAL TEMPERATURES CAN BE EXPECTED. THURSDAY-SUNDAY: MEDIUM RANGE MODELS SHOW A LARGE UPPER TROF TRANSLATING FROM THE PACIFIC NORTHWEST THURSDAY...OUT ACROSS THE PLAINS DURING THE WEEKEND. THE ECMWF HAS CONSIDERABLY MORE ENERGY IN THE SOUTHERN END OF THE UPPER TROF VERSUS THE GFS...AND THEREFORE IS SLOWER WITH THE UPPER TROF AND ASSOCIATED COLD FRONTAL PASSAGE IN OUR AREA. SEVERAL OF THE 12Z/24TH GFS ENSEMBLE MEMBERS WERE MORE SIMILAR TO THE ECMWF. THURSDAY MAY BE THE NICEST DAY OF THE PERIOD WITH SUNSHINE...NEAR NORMAL HIGHS AND FAIRLY LIGHT WINDS. FRIDAY LOOKS WINDY AND WARMER WITH LEE TROF INTENSIFICATION AND SOUTHERLY WINDS. AN ELEVATED MIXED LAYER WILL OVERSPREAD OUR AREA FRIDAY INTO SATURDAY CAPPING OUR AREA THRU AT LEAST MIDDAY SATURDAY. A FASTER FRONTAL PASSAGE PER GFS WILL MEAN LESS TIME FOR GULF MOISTURE RETURN AND SLIM-NIL RAIN CHANCES. EVEN WITH THE PREFERRED SLOWER ECMWF MODEL TIMING...THE CHANCES FOR THUNDERSTORMS WILL BE CONFINED TO SOUTHEAST KS LATE SAT PM/EVE AND THEY WILL BE 30-40 PERCENT AT THIS JUNCTURE. IT WILL COOL DOWN BEHIND THE FRONT SATURDAY NIGHT INTO SUNDAY. JMC && .FIRE WEATHER... GRASSLAND FIRE DANGER LEVELS WILL REMAIN LOW THROUGH MIDWEEK...WITH LIMITED INSOLATION...SLIGHTLY COOLER THAN NORMAL TEMPERATURES...AND CONTINUED CHANCES FOR PRECIPITATION. FIRE DANGER MAY BECOME HIGH ON FRIDAY AS SOUTHERLY WINDS INCREASE AND TEMPERATURES WARM AHEAD OF THE NEXT WEATHER SYSTEM. && .AVIATION WEATHER...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU WEAK SFC-850MB LOW PRESSURE SITUATED OVER ERN NM AT 25/0ZZ WILL MOVE SLOWLY E ACROSS TX PANHANDLE TO CNTRL OK THROUGHOUT THE NGT. THIS WOULD INDUCE CIGS TO GRADUALLY LWR OVER ALL 5 TERMINALS WITH LOWEST CIGS (~500FT) TO OCCUR OVER KCNU WHICH WILL DETERIORATE EVEN FURTHER FROM IFR TO LIFR ~25/06Z. WITH ISENTROPIC ASCENT STEADILY INCREASING EXPECT REMAINING TERMINALS TO DROP INTO IFR CIG STATUS 25/06Z-25/09Z WITH -RA SPREADING N/NE ACROSS KS. ONLY CHANGE TO 25/00Z TAF ISSUANCE WAS TO INTRODUCE "VCTS" TO MOST TERMINALS WITH TSRA ASSIGNED TO KCNU AS NEARLY STATIONARY 925-850MB FRONT BEGANS TO MIGRATE N TOWARD...THEN ACROSS...OK/KS BORDER 25/09Z-25/12Z. WITH AFORE-MENTIONED SFC-850MB LOW PORGGED TO ASSUME NE TRACK ACROSS OK & EXTREME SE KS MON AFTERNOON SFC FRONT MAY REACH AS FAR N AS I-70 THEN PIVOT & SURGE SE AS COLD FRONT. THIS WOULD ENABLE KRSL TO IMPROVE TO MVFR CIG STATUS LATE MON AFTERNOON. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 61 42 65 44 / 50 10 30 50 HUTCHINSON 58 40 64 43 / 40 10 40 50 NEWTON 59 40 65 44 / 50 10 20 40 ELDORADO 61 41 65 44 / 50 20 20 50 WINFIELD-KWLD 63 42 66 45 / 50 20 20 60 RUSSELL 52 38 61 40 / 30 10 30 40 GREAT BEND 52 38 61 41 / 30 10 40 50 SALINA 55 39 65 43 / 50 10 20 30 MCPHERSON 57 40 64 43 / 50 10 30 40 COFFEYVILLE 70 46 67 46 / 80 40 10 50 CHANUTE 67 45 66 46 / 80 30 10 40 IOLA 66 45 66 46 / 80 30 10 40 PARSONS-KPPF 70 46 67 46 / 80 40 10 50 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Apr 25, 4:09 AM CDT, 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 409 AM CDT MON APR 25 2011 KSZ032-033-047>053-067>072-082-083-091>096-098>100-260915- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 409 AM CDT MON APR 25 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS MORNING IN SOUTH CENTRAL AND SOUTHEASTERN KANSAS. HAIL OF DIME TO PING PONG BALL SIZE WILL BE THE MAIN THREAT. THIS AFTERNOON...THE SEVERE WEATHER THREAT WILL SHIFT TO EXTREME SOUTHEASTERN KANSAS WHERE LARGE HAIL TO GOLF BALL SIZE AND DAMAGING WINDS WILL BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE AREA TUESDAY INTO WEDNESDAY MORNING. THESE STORMS ARE NOT EXPECTED TO BE STRONG OR SEVERE. THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS SOUTHEASTERN KANSAS SATURDAY INTO SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... A FEW STORM SPOTTERS MAY BE NEEDED TODAY...MAINLY ALONG AND SOUTHEAST OF A LINE...FROM ANTHONY TO HOWARD TO IOLA. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP JMC
In the hours before
Local storm report, Apr 24, 11:51 PM CDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
1151 PM CDT SUN APR 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL 4 SW COFFEYVILLE 37.00N 95.68W
04/24/2011 E1.50 INCH MONTGOMERY KS EMERGENCY MNGR
0821 PM HAIL 1 W COFFEYVILLE 37.04N 95.65W
04/24/2011 M1.00 INCH MONTGOMERY KS TRAINED SPOTTER
0824 PM HAIL COFFEYVILLE 37.04N 95.63W
04/24/2011 E1.00 INCH MONTGOMERY KS LAW ENFORCEMENT
0825 PM HAIL 3 N COFFEYVILLE 37.08N 95.63W
04/24/2011 M1.50 INCH MONTGOMERY KS TRAINED SPOTTER
OCCURRED FROM 822-825 PM.
0835 PM HAIL 3 S CHERRYVALE 37.22N 95.55W
04/24/2011 E1.00 INCH MONTGOMERY KS TRAINED SPOTTER
0835 PM HAIL CHERRYVALE 37.27N 95.55W
04/24/2011 E1.75 INCH MONTGOMERY KS TRAINED SPOTTER
0836 PM HAIL CHERRYVALE 37.27N 95.55W
04/24/2011 M1.00 INCH MONTGOMERY KS TRAINED SPOTTER
NICKEL TO QUARTER-SIZED.
0848 PM HAIL ENE DENNIS 37.35N 95.41W
04/24/2011 E1.75 INCH LABETTE KS TRAINED SPOTTER
0848 PM HAIL PARSONS 37.34N 95.27W
04/24/2011 E1.00 INCH LABETTE KS TRAINED SPOTTER
&&
KEDSpecial weather statement, Apr 25, 3:51 AM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 351 AM CDT MON APR 25 2011 KSZ082-250915- KINGMAN- 351 AM CDT MON APR 25 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR KINGMAN COUNTY... AT 349 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 5 MILES NORTH OF NASHVILLE...OR 8 MILES NORTHEAST OF ISABEL...AND MOVING NORTHEAST AT 25 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BILLINGS
Special weather statement, Apr 25, 4:24 AM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 424 AM CDT MON APR 25 2011 KSZ082-251015- KINGMAN- 424 AM CDT MON APR 25 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR KINGMAN COUNTY... AT 423 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 10 MILES SOUTH OF KINGMAN...AND MOVING EAST AT 35 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BILLINGS
Special weather statement, Apr 25, 4:46 AM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 446 AM CDT MON APR 25 2011 KSZ093-251030- COWLEY- 446 AM CDT MON APR 25 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR COWLEY COUNTY... AT 444 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR HARDY...OR 15 MILES EAST OF ARKANSAS CITY...AND MOVING NORTHEAST AT 40 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BILLINGS
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 8:11 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery | 34 min |
| Apr 24, 8:41 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Neosho | 34 min |
| Apr 25, 5:00 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 45 min |
| Apr 25, 5:47 AM CDT | Severe Thunderstorm Warning | ICT | Butler | 28 min |
| Apr 25, 6:28 AM CDT | Areal Flood Warning | ICT | Montgomery | 5 hr |
| Apr 25, 7:12 AM CDT | Areal Flood Warning | ICT | Labette | 5 hr |
| Apr 25, 10:08 AM CDT | Flash Flood Warning | ICT | Labette | 16 hr |
| Apr 25, 6:27 PM CDT | Areal Flood Warning | ICT | Labette, Montgomery | 16 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.